Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Eigenfrequencies of an elliptic membrane

Authors: B. A. Troesch and H. R. Troesch
Journal: Math. Comp. 27 (1973), 755-765
MSC: Primary 73.65
MathSciNet review: 0421276
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The first few eigenfrequencies of a homogeneous elliptic membrane, which is fixed along its boundary, are given in a graph. It is explained in detail, how more accurate results can readily be obtained for special purposes. The known expansion of the eigenfrequencies for small and large eccentricities are summarized. As an application some nodal patterns for a membrane with a double eigenvalue are presented.

References [Enhancements On Off] (What's this?)

  • [1] Tables Relating to Mathieu Functions, Nat. Bur. Standards, Appl. Math. Ser., vol. 59, Washington, D. C., 1967.
  • [2] S. D. Daymond, "The principal frequencies of vibrating systems with elliptic boundaries," Quart. J. Mech. Appl. Math., v. 8, 1955, pp. 361-372. MR 17, 792. MR 0075686 (17:792c)
  • [3] A. Fletcher, J. C. P. Miller, L. Rosenhead & L. J. Comrie, An Index of Mathematical Tables. Vol. 1: Introduction. Part I: Index According to Functions, 2nd ed., Addison-Wesley, Reading, Mass., 1962. MR 26 #365a. MR 0142796 (26:365a)
  • [4] J. G. Herriot, The Principal Frequency of an Elliptic Membrane, Department of Mathematics, Stanford University Report, 31 August 1949. Contract N6-ORI-106.
  • [5] M. J. King & J. C. Wiltse, Derivatives, Zeros and Other Data Pertaining to Mathieu Functions, Johns Hopkins University Radiation Laboratory, Techn. Report No. AF-57, Baltimore, Md., 1958.
  • [6] E. T. Kirkpatrick, "Tables of values of the modified Mathieu functions," Math. Comp., v. 14, 1960, pp. 118-129. MR 22 #4126. MR 0113288 (22:4126)
  • [7] E. Mathieu, "Mémoire sur le mouvement vibratoire d'une membrane de forme elliptique," J. Math. Pures Appl., v. 13, 1868, pp. 137-203.
  • [8] N. W. McLachlan, Theory and Application of Mathieu Functions, Dover, New York, 1964. MR 30 #5001. MR 0174808 (30:5001)
  • [9] J. Meixner & F. W. Schäfke, Mathieusche Funktionen und Sphäroidfunktionen mit Anwendungen auf physikalische und technische Probleme, Die Grundlehren der math. Wissenschaften in Einzeldarstellungen mit besonderer Berücksichtigung der Anwendungsgebiete, Band 71, Springer-Verlag, Berlin, 1954. MR 16, 586. MR 0066500 (16:586g)
  • [10] G. Pólya & G. Szegö, Isoperimetric Inequalities in Mathematical Physics, Ann. of Math. Studies, no. 27, Princeton Univ. Press, Princeton, N.J., 1951. MR 13, 270.
  • [11] M. J. De Schwarz, "Determinazione delle frequenze e delle linee nodali di una membrana ellittica oscillante con contorno fisso," Atti Accad. Sci. Fis. Mat. Napoli, (3), v. 3, 1951, pp. 1-17. MR 0126994 (23:B42)
  • [12] I. A. Stegun & M. Abramowitz, "Generation of Bessel functions on high speed computers," MTAC, v. 11, 1957, pp. 255-257. MR 20 #459. MR 0093939 (20:459)
  • [13] G. N. Watson, A Treatise on the Theory of Bessel Functions, 2nd ed., Cambridge Univ. Press, Cambridge; Macmillan, New York, 1944. MR 6, 64. MR 0010746 (6:64a)
  • [14] J. C. Wiltse & M. J. King, Values of the Mathieu Functions, Johns Hopkins University Radiation Laboratory, Techn. Report No. AF-53, Baltimore, Md., 1958.
  • [15] J. W. Wrench, Jr., Private communication.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 73.65

Retrieve articles in all journals with MSC: 73.65

Additional Information

Keywords: Linear membrane vibrations, Mathieu functions, Helmholtz equation in elliptic coordinates
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society